Cholesterol-lowering Drugs Can Affect Your Libido
Many prescription drugs have the unfortunate side effect of lowering libido. It's possible that certain statins, or medications that inhibit cholesterol production, belong in this group. In a 2009 study funded by the U.S. government, researchers found that some statins caused changes in sexual pleasure; as the cholesterol count went down, the quality of sex did, too. The effect tended to be more significant for men than for women.
For many people, statins are life-saving drugs, and refusing to take them isn't an option. However, it's possible that switching to a different type of statin may restore sexual satisfaction. It's usually up to the patients to mention the change in their sex lives, though, so if you feel that things aren't as fun as before, talk to your doctor. And take heart -- it's not all bad news where statins and sex are concerned. For some people, sexual function improves on statins because more blood is getting to the genitals.